Oklahoma, 2020

Hail in Oklahoma, June 22, 2020

June 22, 2020 · NWS OUN · 2 events in 1 county or zone

A decaying area of thunderstorms moving out of the Texas panhandle led to a couple reports of large hail in far western Oklahoma during the late evening of the 22nd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A decaying area of thunderstorms moving out of the Texas panhandle led to a couple reports of large hail in far western Oklahoma during the late evening of the 22nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 22, 5:23 PM CST, 3 hours 58 minutes earlier.

Area forecast discussion, Jun 22, 5:23 PM CST, 3 hours 58 minutes before
Area Forecast Discussion
National Weather Service Norman OK
623 PM CDT Mon Jun 22 2020

...New AVIATION...

.SHORT TERM...
(This evening through Tuesday)
Issued at 1220 PM CDT Mon Jun 22 2020

Latest CAMs keep convection out of our forecast area this afternoon.
Satellite trends appear to support this reduction in precipitation
chances.

Later tonight, storms are expected to form off the high plains in
Colorado and New Mexico. These storms, supported by a shortwave,
will make their way southeastward across the panhandles, around the
upper low, expanding across north Texas as they find extra
support from a modest low level jet. The big question for us will
be how much of a northeastward extent into our forecast area will
this storm complex have. For now have included some modest rain
chances in western Oklahoma and higher rain chances across
southern Oklahoma and north Texas. Damaging winds will be a
concern with the complex as it moves through as well as heavy rain
/ flooding (particularly in areas that have received a lot of
rainfall over the last few days).

Some of these storms may linger along the Red River into early
morning before clearing out. After that, tomorrow's forecast looks
mostly dry with highs in the 80s.

Day

&&

.LONG TERM...
(Tuesday night through next Sunday)
Issued at 307 PM CDT Mon Jun 22 2020

Quiet conditions should return Tuesday night for most of the area.
With northwest flow aloft continuing through Wednesday, there's a
slight chance that any thunderstorm/MCS development on the High
Plains may make it down to northern Oklahoma, however currently the
question is if they can maintain their intensity to make it down to
the Kansas/Oklahoma border. Still keeping some slight chances for
precipitation in the forecast with this threat through Wednesday
evening.

Starting Thursday, the upper level flow begins to shift with a
longwave trough approaching the Pacific NW. Perturbations will
likely be induced ahead of this upper level longwave trough and
impact the region for the upcoming weekend, and will bring some
precipitation chances through Oklahoma and western north Texas. Long
range models diverge on how they handle the shortwave trough that is
expected to move through Oklahoma. The GFS has a more progressive
trough that brings isolated chances for precipitation on Saturday.
The ECMWF develops a small closed low and is quite a bit slower with
the exit of the shortwave, with more widespread precipitation
chances. Since the ECMWF differences are a relatively new
development, this forecast leans more towards the GFS solution, and
model trends will be monitored as the week progresses.

Zwink

&&

.AVIATION...
(00Z TAFS)
Issued at 619 PM CDT Mon Jun 22 2020

Another round of showers and storms expected tonight initially
near WWR around 04Z, and then spreading southeast overnight. Most
likely terminals to experience storms will be CSM, LAW, and SPS.
PROB30s were also included for OKC/OUN, as it's not completely
clear how far east the complex will make it. Damaging wind gusts
and hail could accompany the stronger storms. MVFR cigs will also
briefly accompany them.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  70  87  65  87 /  30  20   0  10
Hobart OK         68  89  66  89 /  50  10   0  10
Wichita Falls TX  69  85  67  89 /  70  20   0   0
Gage OK           64  87  64  87 /  40  10  10  10
Ponca City OK     66  86  64  85 /  10  10   0  20
Durant OK         71  82  66  88 /  60  50   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...14
LONG TERM....50
AVIATION...03
Hazardous weather outlook, Jun 22, 11:19 AM CST, 10 hours 2 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
1219 PM CDT Mon Jun 22 2020

OKZ004>048-050>052-TXZ083>090-231730-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1219 PM CDT Mon Jun 22 2020

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

.Thunderstorms...

Strong to severe storms are possible throughout western and
southern Oklahoma as well as western north Texas tonight and into
early Tuesday morning. A line of storms is expected to move into
western Oklahoma tonight after 9pm from Colorado and the
Oklahoma/Texas panhandles. As they move south overnight, storm
coverage will expand along the Red River and throughout western
north Texas.

Primary impacts will include hail up to the size of golf balls as
well as wind gusts up to 65mph. Heavy rain and flooding will also
be a concern with these storms.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

Storm spotter groups and emergency management personnel across
western and southern Oklahoma as well as western north Texas
should prepare for severe weather operations after 9pm and
throughout the nighttime hours.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

.Thunderstorms...
Showers and thunderstorms will likely continue through the
Tuesday morning hours in southern Oklahoma and western north
Texas. These storms will likely produce heavy rain and possibly
some strong winds as well.

Throughout the rest of the week, storms are expected to develop in
the High Plains and there is a slight chance these storms could
persist while moving south and impact northern Oklahoma. A greater
chance of storms occur late in the week when a upper level trough
and low cyclone moves into the region.

In the hours before

Special weather statement, Jun 22, 7:38 PM CST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
838 PM CDT Mon Jun 22 2020

OKZ009-014-230230-
Roger Mills OK-Ellis OK-
838 PM CDT Mon Jun 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Roger Mills and
southwestern Ellis Counties Until 930 PM CDT...

AT 836 PM CDT, a strong thunderstorm was located 7 miles southeast of
Higgins, moving southeast at 10 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts over 50 MPH...
Heavy rain can lead to reduced visibility...
Frequent cloud to ground lightning...

This storm will remain over mainly rural areas of northwestern Roger
Mills and southwestern Ellis Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3615 10000 3605 9966 3582 10000
TIME...MOT...LOC 0136Z 300DEG 10KT 3603 9994

03
Special weather statement, Jun 22, 8:55 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
955 PM CDT Mon Jun 22 2020

OKZ014-230345-
Roger Mills OK-
955 PM CDT Mon Jun 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR central Roger Mills County Until
1045 PM CDT...

AT 953 PM CDT, a strong thunderstorm was located near Crawford,
moving southeast at 15 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts over 50 MPH...
Heavy rain can lead to reduced visibility...
Frequent cloud to ground lightning...

Locations impacted include...
Strong City, Crawford and Roll.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3580 9989 3587 9978 3570 9954 3557 9979
TIME...MOT...LOC 0253Z 326DEG 14KT 3579 9979

03
Special weather statement, Jun 22, 9:04 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1004 PM CDT Mon Jun 22 2020

OKZ009-014-230345-
Roger Mills OK-Ellis OK-
1004 PM CDT Mon Jun 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Roger Mills and
southwestern Ellis Counties Until 1045 PM CDT...

AT 1001 PM CDT, a strong thunderstorm was located near Durham, moving
southeast at 20 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Heavy rain can lead to reduced visibility...
Frequent cloud to ground lightning...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3595 10000 3598 9993 3580 9963 3565 9991
      3587 10000
TIME...MOT...LOC 0301Z 328DEG 17KT 3589 9991

03

The radar

The Vance AFB radar (KVNX), 166 km away, was scanning. The volume nearest the first event began at 03:22 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Ellis

When
June 22, 9:21 PM CST
Where
Ellis County, 3 mi W of Arnett
Measured
1.75 in hail
Reported by
Public
Coordinates
36.140, -99.824

Hail, Ellis

When
June 22, 9:22 PM CST
Where
Ellis County, 12 mi W of Arnett
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
36.140, -99.985

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2020Every state in 2020This day in weather historyWarnings in Oklahoma, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 905999, 905998.